Subscribe Now
Forgot Password?

Weekly News, Analysis, and Commentary

Large Joints Feature

Source: Wikimedia Commons and Lanulos

Bisphosphonates Leading to Microcracks?

Elizabeth Hofheinz, M.P.H., M.Ed. • Mon, March 13th, 2017

Print this article

New work from scientists at Imperial College London indicates that the widely used drugs known as bisphosphonates are associated with a higher risk of micro-cracks in bone. The study, “Long-term effects of bisphosphonate therapy: perforations, microcracks and mechanical properties,” was published online March 6, 2017 in the journal Scientific Reports.

Researchers studied bone samples from 16 people who had broken a hip and been diagnosed with osteoporosis. Half of the patients had been taking a bisphosphonate. According to the March 1, 2017 news release, “The team then used X-rays from the Diamond synchrotron to visualize the structure of bone at a high resolution. They found that the bones of people taking the drugs not only had a larger number of tiny cracks, but also had less mechanical strength.”

“This microscale structure of bone is not visible using standard X-ray equipment in labs or hospitals—which is the conventional way bone thinning is detected. Therefore, the researchers used a particle accelerator—the Diamond Light Source in Oxford—to analyse samples of bone. The results revealed that the bones of people who had been taking bisphosphonates had 24% more microcracks than the bones of people who had not been taking the drugs, and 54% more than healthy ageing bone. However, as expected, the bones of people who were taking bisphosphonates were also found to have fewer holes. But despite this, the bones from patients treated with bisphosphonates were also found to be 33% weaker than people who had suffered fractures but were not taking bisphosphonates.”

Dr. Richard Abel, lead author of the research from the Department of Surgery and Cancer at Imperial, said, “These microcracks are like the small cracks that emerge when you repeatedly flex a plastic ruler—they gradually weaken the structure and may potentially make it more prone to breaking."

Dr. Abel told OTW, “I hope that more funding will be diverted to researching the long-term effect of bisphosphonates, and that rheumatologists might shorten the duration over which the drugs are prescribed.”

“Surgeons may want to ascertain whether patients have been taking bisphosphonate in case the bone is more brittle, and therefore more likely to fracture during or immediately after surgery.”

Send to a Friend

The article link will be sent to the email address you provide

Your Name (required)

Your Email (required)

Friend's Email (required)

Comments

Leave a Reply

Name

Email Address (will not be published)

Website

Comment: